Article Text

Intravenous immunoglobulin causing reversible posterior leukoencephalopathy syndrome?
  1. MARK LEWIS,
  2. PAUL MADDISON
  1. Department of Neurology, Leeds General Infirmary, Great George Street, Leeds LS1 3EX, UK
  1. Dr M B Lewis m-k-lewis{at}emailmsn.com
  1. BENJAMIN TURNER,
  2. ADRIAN J WILLS
  1. Division of Clinical Neurology, University Hospital, Queen's Medical Centre, Nottingham NG7 2UH, UK
  1. Dr B Turner nnxbt{at}nnn1.nottingham.ac.uk

Statistics from Altmetric.com

Turner and Wills describe a patient with the Miller Fisher syndrome treated with intravenous immunoglobulin (IVIg), who developed transient confusion and reversible blindness.1 The authors state that the bilateral occipital lobe changes seen on brain MRI were secondary to cerebral infarction. They postulate that this may have occurred as a result of hyperviscosity, although at the time of the event the plasma viscosity was only marginally raised at 1.85 cP (normal range 1.5—1.72 cP). The images seem to show relative sparing of the cortex, which would be rather unusual if the cause was indeed an arterial infarct as would be expected if the mechanism was hyperviscosity induced thromboembolism.2 The authors do not specifically mention that they excluded a cerebral venous sinus thrombosis with appropriate imaging and although the pattern and clinical history would be slightly unusual, this is a possibility that needs to be considered.

We suspect, however, that this patient actually experienced the reversible posterior leukoencephalopathy syndrome (rPLES). This is a syndrome of reversible symptoms comprising any of altered mental function; headaches; visual loss; seizures; and weakness.3 4 The syndrome has been described with many underlying conditions3 4 and has previously been reported with IVIg use.5 6 The patient reported on1has many of the clinical and radiological features of rPLES, in particular the MRI changes are predominantly subcortical and the vision recovered well. A repeat MRI in this case would be useful and should show resolution of the abnormalities seen on T2 weighted imaging with little or no corresponding T1 weighted abnormality, showing that the brain had been oedematous rather than infarcted.

Reversible posterior leukoencephalopathy is an important syndromic diagnosis to make as it obviates the need for extensive stroke related investigations and has different implications for prognosis and future management.

References

Turner and Willis reply:

We thank Maddison and Lewis for their considered comments. They suggest cerebral venous sinus thrombosis and reversible posterior leukoencephalopathy syndrome (rPLES) as two differential diagnoses for our reported case of IVIg associated with cerebral infarction.1-1 Formal magnetic resonance venography was not performed on the patient; however, the major sinuses were patent on conventional MRI and the clinical picture was relatively short lived, making cerebral sinus thrombosis unlikely. The initial MR scan and a follow up scan 11 days later, after clinical improvement, demonstrated high signal changes on T2 and T1 weighted images in both the cortex and subcortical white matter indicative of irreversible cerebral damage, most probably infarction. rPLES is a rapidly evolving neurological condition characterised by headache, nausea, and vomiting, visual field disturbances, altered mental status, decreased alertness, and seizures.1-2 The leukoencephalopathy syndromes have a heterogeneous aetiology1-2; reversible multifocal encephalopathy has been reported with IVIg,1-3 but as pointed out by Lewis1-4 the commonest association of rPLESs is hypertension. It has been suggested that in PLES, seizures are the causative factor and essential in the pathogenesis.1-5 Our patient had no evidence of epileptic activity or hypertension. Vasogenic oedema is hypothesised as the pathology of rPLES and explains its reversibility1-2 but clinical improvement is also recognised in thromboembolic pathology. The plasma viscosity was not greatly raised in our patient but there may be other contributing factors for IVIg to cause a thromboembolic phenomenon. It has been shown that IVIg preparations contain anticardiolipin and antiphospholipid antibodies, which may have a role in thromboembolism.1-6 The images shown in our paper1-1 may not do justice to the radiological evidence but along with the raised plasma viscosity, the absence of hypertension and seizures we consider cerebral infarction the most likely pathology. Whatever the pathophysiology the lesson remains the same that in unwell patients IVIg should be used cautiously.

References

  1. 1-1.
  2. 1-2.
  3. 1-3.
  4. 1-4.
  5. 1-5.
  6. 1-6.
View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.